Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 591, NWS Jackson, MS

July 22, 2003Jasper County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 22, 2003, 2:44 PM CDT for Jasper County, Mississippi. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 2:44 PM CDT (19:44 UTC)
Expired
Jul 22, 2003, 3:35 PM CDT
In force
51 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jasper County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2581 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

031 
WUUS54 KJAN 221944
SVRJAN
MSC061-222035-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
244 PM CDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 335 PM CDT

* AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF BAY SPRINGS...OR ABOUT 22
  MILES SOUTH OF NEWTON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR PAULDING AT 305 PM CDT
  BE NEAR ROSE HILL AT 310 PM CDT
  BE NEAR HEIDELBERG AT 315 PM CDT

DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3212 8931 3193 8933 3185 8891 3218 8893

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM CDT, 14 minutes earlier.

Area forecast discussion, Jul 22, 2:30 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT WED JUL 22 2003

PRIMARY CONCERNS...LINGERING TSRA CHANCES MAINLY S TONIGHT AS DRYING
TREND CONTINUES IN THE WAKE OF UPPER TROUGH OVER TN/OH VALLEYS.
STILL EXPECT A COUPLE OF DRY DAYS WITH GRADUAL MOISTURE RETURN OVER
THE WEEKEND. THEN NORMAL TEMPERATURE REGIME FOR THE FIRST OF NEXT
WEEK UNDER VERY WEAK UPPER RIDGE/DEFORMATION ZONE ACROSS THE REGION.

CURRENTLY...MAIN SURFACE BOUNDARY NEAR A KMEI-KHEZ LINE WILL
CONTINUE SINKING SWD. ONLY ISOLATED BRIEF SHRA SO FAR NEAR AND
BEHIND THE FRONT. A FEW MORE TSRA WILL CONTINUE IN DEEPER MOISTURE
ALONG AND S OF HIGHWAY 84 UNTIL DAYTIME INSTABILITY DIMINISHES...
THEN WE SHOULD SEE GENERALLY CLEAR SKIES WITH THICKER HIGH CLOUDS
HANGING ON ONLY IN THE FAR SOUTH.

DRYING TREND SHOULD CONTINUE THURSDAY AS OVERNIGHT TEMPERATURES
SLIDE BACK INTO THE MORE DELIGHTFUL 60S FOR BOTH THURSDAY AND FRIDAY
MORNINGS. PRECIPITABLE WATER VALUES DIP TO NEAR 1 FOR ABOUT 24
HOURS. ERN CONUS UPPER TROUGH LIFTS QUICKLY NEWD THURSDAY NIGHT AND
FRIDAY MORNING LEAVING BEHIND A WEAK SHEAR AXIS ALONG THE I-59
CORRIDOR ACROSS SERN MS.  MODELS HINTING THAT SOME AFTERNOON TSRA
COULD DEVELOP AGAIN FRIDAY AFTERNOON TO THE SE OF THIS AXIS SO WILL
INCLUDE A SMALL POP FOR THOSE AREAS.

REMAINS OF THE STALLED FRONTAL BOUNDARY ALONG THE COAST FRIDAY NIGHT
EDGE BACK NWD FOR ISOLATED TSRA AGAIN SATURDAY AFTERNOON/EVENING
WITH PRECIPITABLE WATER VALUES CREEPING ABOVE 1.5 ONCE AGAIN(NOT
YET CONVINCED THAT AVN CORRECT WITH 2 PWATS PUSHING BACK IN).
RISING 1000-500MB THICKNESSES ABOVE 575DM FOR SUNDAY PORTEND RETURN
OF MIDDLE 90S HIGH TEMPS AND ADJUSTED FOR THESE. ALSO WILL KEEP
AFTERNOON/EVENING TSRA FOR SUNDAY THROUGH TUESDAY WITH CLOSE TO
CLIMATOLOGY POPS. ANOTHER DIGGING ERN CONUS TROUGH ABOUT THE MIDDLE
OF THE NEXT WEEK SHOULD BOOST RAIN CHANCES STARTING WEDNESDAY AS
UPPER DIFFLUENT FLOW PATTERN EMERGES AGAIN OVER THE LOWER MS VALLEY.

JAN BB 066/091 066/092 070 40100
    BBBBB 093/073 093/073 094/073 094/072 092 11222222224
MEI BB 065/090 065/092 069 40100
    BBBBB 091/072 093/073 094/073 094/072 092 11222222224

AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Jul 22, 1:47 PM CDT, 57 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231055-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
147 PM CDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
SCATTERED TO NUMEROUS STRONG THUNDERSTORMS ARE EXPECTED THIS
EVENING AND TONIGHT ACROSS PORTIONS OF EXTREME SOUTHEASTERN
ARKANSAS...NORTHEASTERN LOUISIANA...CENTRAL AND SOUTHERN
MISSISSIPPI THIS EVENING AND TONIGHT. WIND GUSTS TO 40 MPH AND
PERIODS OF HEAVY RAIN CAN BE EXPECTED. SOME OF THE STORMS WILL
BECOME SEVERE...PRODUCING WIND GUSTS TO 70 MPH...NICKEL SIZED
HAIL. IN ADDITION...THERE WILL BE A SLIGHT CHANCE FOR ISOLATED
TORNADOS.

A STRONG COLD FRONT IS MOVING THROUGH THE REGION THIS AFTERNOON
AND IS SERVING AS A FOCUS FOR THE STRONG TO SEVERE THUNDERSTORM
ACTIVITY. ALONG WITH THE STRONG PREFRONTAL
INSTABILITY...UNSEASONABLY HIGH LOW AND MIDDLE LEVEL WIND SHEAR
VALUES ARE BEING OBSERVED ALONG THE FRONTAL BOUNDARY.
FURTHERMORE...CENTRAL MISSISSIPPI APPEARS TO BE ENTERING THE
RIGHT...REAR QUADRANT OF THE UPPER LEVEL JET. THESE FEATURES ARE
ALL ACTING IN CONCERT TO PRODUCE THE WIDESPREAD...DEEP CONVECTIVE
ACTIVITY OVER THE AREA. EXPECT THE STRONG TO SEVERE WEATHER TO
PERSIST INTO THE OVERNIGHT HOURS AS THE FRONT MOVES TO THE
SOUTHEAST.

THE POST FRONTAL AIRMASS ON WEDNESDAY WILL BE LESS UNSTABLE AND
MUCH DRIER. ONLY ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED
AS THE FRONTAL SYSTEM CONTINUES TO PUSH TO THE SOUTHEAST AND OUT
OF THE AREA.

...FLOODING...
THE STRONGER THUNDERSTORMS WILL PRODUCE RAIN THAT WILL BE HEAVY
AT TIMES OVER NORTHEAST LOUISIANA AND MOST OF MISSISSIPPI
TONIGHT. AS A RESULT...PONDING ON AREA ROADWAYS AND IN POOR
DRAINAGE AREAS IS LIKELY WITH THE PASSAGE OF THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 22, 1:51 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
151 PM CDT TUE JUL 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    JACKSON                   MS   WIND DAMAGE
07/22/03   HINDS                          NUMEROUS TREES DOWN
                                          ACROSS CITY OF
                                          JACKSON...REPORTED BY PD

0140 PM    BRANDON                   MS   0.75 INCH HAIL
07/22/03   RANKIN                         REPORTED BY BRANDON EOC

0148 PM    BRANDON                   MS   60 MPH WIND GUST
07/22/03   RANKIN                         TOPS BLOWN OUT OF A
                                          COUPLE OF TREES AND
                                          TRANSFORMERS
                                          DAMAGED...REPORTED BY
                                          BRANDON EOC
Local storm report, Jul 22, 2:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
233 PM CDT TUE JUL 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    9 S PHILADELPHIA          MS   WIND DAMAGE
07/22/03   NESHOBA                        SEVERAL TREES WERE BLOWN
                                          DOWN ALONG STATE ROAD 21.
                                          REPORTED BY NESHOBA
                                          COUNTY SHERIFFS OFFICE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:45 AM CDTSevere Thunderstorm WarningJANLowndes45 min
Jul 22, 12:57 PM CDTSevere Thunderstorm WarningJANLauderdale28 min
Jul 22, 1:14 PM CDTSevere Thunderstorm WarningJANHinds, Rankin61 min
Jul 22, 1:29 PM CDTSevere Thunderstorm WarningJANJones46 min
Jul 22, 2:03 PM CDTSevere Thunderstorm WarningJANNeshoba, Newton62 min
Jul 22, 2:10 PM CDTSevere Thunderstorm WarningJANScott, Smith60 min
Jul 22, 2:19 PM CDTSevere Thunderstorm WarningJANJones61 min
Jul 22, 2:34 PM CDTSevere Thunderstorm WarningJANClarke31 min
Jul 22, 2:40 PM CDTSevere Thunderstorm WarningJANLauderdale60 min
Jul 22, 3:08 PM CDTSevere Thunderstorm WarningJANClarke42 min
Jul 22, 3:19 PM CDTSevere Thunderstorm WarningJANJones41 min
Jul 22, 4:03 PM CDTSevere Thunderstorm WarningJANJones42 min
Jul 22, 4:07 PM CDTSevere Thunderstorm WarningJANCovington38 min
Jul 22, 4:43 PM CDTSevere Thunderstorm WarningJANAttala, Leake47 min
Jul 22, 4:47 PM CDTSevere Thunderstorm WarningJANForrest, Lamar58 min
Jul 22, 5:05 PM CDTSevere Thunderstorm WarningJANJones40 min
Jul 22, 5:11 PM CDTSevere Thunderstorm WarningJANNeshoba, Newton, Scott59 min
Jul 22, 5:14 PM CDTSevere Thunderstorm WarningJANHumphreys, Sharkey, Washington61 min
Jul 22, 5:54 PM CDTSevere Thunderstorm WarningJANYazoo66 min
Jul 22, 6:22 PM CDTSevere Thunderstorm WarningJANScott, Smith63 min
Jul 22, 6:34 PM CDTSevere Thunderstorm WarningJANMadison, Rankin61 min
Jul 22, 6:36 PM CDTSevere Thunderstorm WarningJANJasper44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.